IMMUUNSÜSTEEM JA VÄHK – May 2017

Hypersensitivity reactions to chemotherapy and drug desensitization

Authors: Krista Ress

Articles PDF

Abstract

During recent decades, the increased use of anticancer drugs has led to a consequent increase in the incidence of adverse effects. Hypersensitivity reactions to chemotherapeutic drugs, including monoclonal antibodies, can lead to the discontinuation of first-line therapies and can consequently affect the patient’s quality of life and life expectancy, as alternative agents may often be less effective, more toxic and/or more expensive. The exact mechanisms of these reactions are not well understood in most cases. However, they seem to involve different types of hypersensitivity. The IgEand non-IgE-mediated hypersensitivity reactions to anticancer drugs can be managed by rapid drug desensitization, enabling to sensitize patients to receive full treatment safely, thus representing an important advance in the patient’s treatment and prognosis.